Nebraska, 2023

Hail and Damaging Wind in Nebraska, May 10, 2023

May 10, 2023 · NWS CYS · 2 events in 2 counties and zones

A large swath of strong thunderstorms tracked north across the western Nebraska Panhandle during the evening hours on 5/10. An embedded severe thunderstorm produced a localized instance of marginally severe hail in Sidney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large swath of strong thunderstorms tracked north across the western Nebraska Panhandle during the evening hours on 5/10. An embedded severe thunderstorm produced a localized instance of marginally severe hail in Sidney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 10, 4:33 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, May 10, 4:33 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Wed May 10 2023

.SHORT TERM...(Late this afternoon through Thursday night)
Issued at 330 PM MDT Wed May 10 2023

Afternoon GOES VIS imagery shows the upper low spinning over central
AZ with broad diffluent flow aloft over the central/southern Rockies.
Quasi-stationary front extends from central ND through south-central
WY and northwest CO. A modest southeasterly low level flow overtopped
by stronger southwest flow in the mid levels is providing a favorable
shear profile for severe convection, along with dew points in the 40s
and 50s east of the Laramie Range. The persistent low cloud deck
eroded earlier this afternoon, with mean layer CAPE upwards of 500
j/kg per the 20Z SPC mesoanalysis. Recent mesoscale discussion for
much of east/southeast WY and NE Panhandle indicates strong convection
developing over the higher terrain and spreading north-northeast into
the adjacent plains this evening. Strong wind gusts and large hail
are the primary threats. There will be a risk for locally heavy rain
from potentially training convection this evening and overnight tonight
east of I-25. A Flood Watch was issued just before midday for Goshen
County and much of Laramie County, as well as the western NE Panhandle
beginning late this afternoon.

Showers and scattered thunderstorms will continue Thursday with the
diffluent flow aloft, moist upslope flow and large scale lift as the
upper low moves into southern CO. Emphasis for severe convection
Thursday will shift eastward with the dryline into the central High
Plains. The Marginal risk for severe will be over the far eastern
WY plains and western NE Panhandle, and the Slight risk over the
eastern Panhandle. Damaging winds and large hail will be the main
threats once again. The threat for locally heavy rainfall will be
from the NE Panhandle into far southeast WY Thursday and Thursday
night. Cooler air spreads into southern WY Thursday afternoon, with
snow levels lowering to 9500 feet. Snow showers will become more
numerous over the Snowy/Sierra Madre Ranges with 2 to 5 inches
possible. There will be a decent west to east QPF gradient ranging
from a half inch western Carbon County to 2-3 inches far southeast
WY into the NE Panhandle.

Low temperatures tonight will range from the 30s mountains to the
40s and lower 50s elsewhere. Highs Thursday will be cooler with
mid 50s to mid 60s, except 30s and 40s mountains. Cooler Thursday
night with 20s and 30s higher terrain and 40s elsewhere.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM MDT Wed May 10 2023

We'll see the system weakening Friday with northerly wraparound flow.
Expect a chilly and breezy day with on and off showers as the storm
starts to decay and become less organized. Could see some embedded
thunder, but much smaller lapse rates should keep this fairly
isolated. Both major ensemble systems have now converged on a
widespread mean of 1.5 to 2.5" QPF across the area along and east
of the Laramie Range by Saturday morning. However, due to mesoscale
dynamics and the convective nature, this is likely to be much
spottier in reality, with some areas potentially picking up 3" or
more of rain, while others may struggle to get to 0.5". As the main
rainy period comes in range of the hires models, these locality
details may be able to be refined in the coming days.

For the weekend and beyond, the pattern looks very messy. A very
potent ridge will build in over southwest Canada this weekend and
develop a Rex block pattern. By Sunday, models show a piece of the
decaying vort-max breaking off and retrograding back westward
underneath the block to the north. With weak steering flow over
much of the west, we'll have a lingering unsettled pattern that will
continue produce daily chance for showers and thunderstorms as weak
vort maxima meander around the western CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 521 PM MDT Wed May 10 2023

Wyoming TAFS...A weather disturbance rotating northward from
eastern Colorado will produce scattered thunderstorms from 01Z to
04Z this evening with wind gusts up to 45 knots from storms near
Rawlins, and visibilities from 4 to 5 miles at all terminals along
with ceilings from 2500 to 3500 feet AGL. Thunderstorms will be
more isolated from 04Z to 12Z with numerous showers prevailing and
ceilings from 2500 to 6000 feet AGL. Low levels will become
saturated from 12Z to 15Z with showers and areas of fog reducing
visibilities to 2 to 5 miles and ceilings until 1000 feet AGL. VFR
ceilings and visibilities will prevail after 15Z Thursday.

Nebraska TAFS...A weather disturbance rotating northward from
eastern Colorado will produce scattered thunderstorms from 01Z to
04Z at Scottsbluff and Sidney and from 02Z to 05Z at Chadron and
Alliance with visibilities near 4 miles and ceilings from 2500 to
5000 feet AGL. Numerous showers and isolated thunderstorms will
prevail from 05Z to 12Z with ceilings lowering to 1500 to 2500
feet AGL. Low levels will become saturated with numerous showers
from 12Z to 15Z with ceilings from 900 to 1800 feet AGL. After
15Z, VFR will prevail with ceilings from 3500 to 4000 feet AGL
along with scattered showers.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Wed May 10 2023

Fire weather concerns will continue low through the end of the week.
A slow moving Pacific low pressure system will produce widespread
showers and scattered thunderstorms, some with heavy rain, this
afternoon through Friday. Severe thunderstorms will be possible this
afternoon and evening, and over western Nebraska Thursday. Elevations
above 9500 feet could receive several inches of snow. Shower chances
will persist this weekend, decreasing early next week.

&&

.HYDROLOGY...
Issued at 330 PM MDT Wed May 10 2023

High river and stream levels will continue through the end of the
week with additional rainfall expected. Of immediate concern will
be the Little Snake River near Dixon and at Baggs. Today's forecast
indicates that the Little Snake River near Dixon will exceed minor
flood stage Thursday morning and peak just below moderate flood
Friday afternoon. A River Flood Warning is in effect.

Additional rain on snow over the Snowy and Sierra Madre Ranges may
exacerbate runoff and lead to faster rises in nearby rivers and
streams. Rain will change to snow above 9000 feet late Thursday,
with the highest peaks receiving up to a foot of heavy, wet snow
Thursday night and Friday.

Flooding/flash flooding will be possible along and east of I-25 this
evening through Thursday night. Above average moisture and the
potential for training storms over a lengthy time period may produce
flash flooding.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late Thursday night for WYZ108-117>119.

NE...Flood Watch through late Thursday night for NEZ002-003-019>021-
     054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MN
AVIATION...RUBIN
FIRE WEATHER...MAJ
HYDROLOGY...MAJ
Hazardous weather outlook, May 10, 5:31 AM MST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Wed May 10 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-111245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
631 AM MDT Wed May 10 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected to develop this afternoon, first
in Wyoming and then during the evening hours in Nebraska. Large
hail over 1 inch, wind gusts over 60 mph, and a tornado or two
will be possible with any of the stronger storms. Frequent
lightning and heavy rain will also accompany storms. High rainfall
rates could lead to flash flooding in some storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Heavy rain and more storms are expected on Thursday and Friday.
More potential for flooding will be possible on Thursday with
widespread precipitation.

.Spotter information statement...

Spotters are encouraged to report any wind, hail, flooding or
tornadoes to the National Weather Service.

In the hours before

Local storm report, May 10, 12:23 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     5 WSW REDINGTON         41.56N 103.38W
05/09/2023  E60 MPH          BANNER             NE   TRAINED SPOTTER

            TRAINED STORM SPOTTER REPORTED 60 MPH GUSTS.
            TIME ESTIMATED FROM RADAR.

&&

AM
Special weather statement, May 10, 12:38 PM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
138 PM MDT Wed May 10 2023

WYZ104-109-113-102030-
Upper North Platte River Basin WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-
138 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of north central Carbon
County through 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sinclair, or 8 miles east of Rawlins, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Sinclair, Seminoe Campground and Seminoe Dam.

This includes Interstate 80 in Wyoming between mile markers 215 and
236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 10691 4151 10719 4231 10727 4228 10661
TIME...MOT...LOC 1938Z 190DEG 37KT 4179 10706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, May 10, 1:47 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
247 PM MDT Wed May 10 2023

WYZ104-105-109-110-113-114-102130-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Snowy Range WY-
247 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of northeastern Carbon
County through 330 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bow River Campground, or 42 miles east of Rawlins, moving north at 40
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Saratoga, Hanna, Sinclair, Medicine Bow, Elk Mountain,
Seminoe Campground, Battle Mountain, Shirley Basin, Bow River
Campground, Deep Creek Campground, Seminoe Dam, Separation Lake and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 215 and
278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 10610 4142 10714 4235 10736 4235 10609
TIME...MOT...LOC 2047Z 190DEG 36KT 4157 10646

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Wills
Special weather statement, May 10, 2:22 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
322 PM MDT Wed May 10 2023

WYZ104-102200-
Ferris/Seminoe/Shirley Mountains WY-
322 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of north central Carbon
County through 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Independence Rock, or 40 miles north of Rawlins,
moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10713 4244 10688 4243 10682 4223 10689
      4227 10717
TIME...MOT...LOC 2122Z 196DEG 43KT 4235 10702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Wills
Special weather statement, May 10, 2:27 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Wed May 10 2023

WYZ105-109-110-112>114-102215-
Shirley Basin WY-Sierra Madre Range WY-
Upper North Platte River Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Snowy Range WY-
327 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of southeastern Carbon
and southwestern Albany Counties through 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Hanna, or 29 miles east of Rawlins, moving north
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Saratoga, Hanna, Encampment, Sinclair, Medicine Bow, Elk
Mountain, Grand Encampment, Battle Lake, Six Mile Campground,
Brooklyn Lake Campground, Nash Fork Campground, Ryan Park Campground,
Separation Lake, Bottle Creek Campground, Rob Roy Reservoir, Bobbie
Thompson Campground, Arlington, Hog Park Reservoir and French Creek
Campground.

This includes Interstate 80 in Wyoming between mile markers 211 and
275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4102 10621 4103 10698 4199 10737 4199 10611
TIME...MOT...LOC 2127Z 196DEG 43KT 4170 10666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wills
Special weather statement, May 10, 3:10 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Wed May 10 2023

WYZ110-114-102300-
North Snowy Range Foothills WY-Snowy Range WY-
410 PM MDT Wed May 10 2023

...A strong thunderstorm will impact portions of east central Carbon
and west central Albany Counties through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar Loaf Campground, or 38 miles west of Laramie, moving north at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nash Fork Campground, Brooklyn Lake, Brooklyn Lake Campground, Sugar
Loaf Campground, Bow River Campground, Deep Creek Campground and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 260 and
281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4134 10623 4138 10643 4172 10640 4163 10598
TIME...MOT...LOC 2210Z 192DEG 26KT 4139 10631

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wills

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
May 10, 5:56 PM MST
Where
Cheyenne County, 1.48 mi SSE of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -102.970

The public reported quarter sized hail in the city of Sidney.

Thunderstorm Wind, Kimball

When
May 10, 6:25 PM MST
Where
Kimball County, 1.04 mi E of Dix
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.230, -103.470

Mesonet station UP261 measured maximum wind gust 1 miles east of Dix.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088366, 1093332.